Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Substructuring preconditioners for saddle-point problems arising from Maxwell's equations in three dimensions

Authors: Qiya Hu and Jun Zou
Journal: Math. Comp. 73 (2004), 35-61
MSC (2000): Primary 65N30, 65N55
Published electronically: August 19, 2003
MathSciNet review: 2034110
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the saddle-point problems arising from edge element discretizations of Maxwell's equations in a general three dimensional nonconvex polyhedral domain. A new augmented technique is first introduced to transform the problems into equivalent augmented saddle-point systems so that they can be solved by some existing preconditioned iterative methods. Then some substructuring preconditioners are proposed, with very simple coarse solvers, for the augmented saddle-point systems. With the preconditioners, the condition numbers of the preconditioned systems are nearly optimal; namely, they grow only as the logarithm of the ratio between the subdomain diameter and the finite element mesh size.

References [Enhancements On Off] (What's this?)

  • 1. A. Alonso and A. Valli, Some remarks on the characterization of the space of tangential traces of $H($curl;$\Omega)$ and the construction of an extension operator, Manuscr. Math., 89(1986), 159-178. MR 96k:46057
  • 2. A. Alonso and A. Valli, An optimal domain decomposition preconditioner for low-frequency time-harmonic Maxwell equations, Math. Comp., 68(1999), 607-631. MR 99i:78002
  • 3. C. Amrouche, C. Bernardi, M. Dauge and V. Girault.
    Vector Potentials in three dimensional nonsmooth domains, Math. Meth. Appl. Sci., 21(1998), 823-864. MR 99e:35037
  • 4. J. Bramble, J. Pasciak and A. Schatz, The construction of preconditioner for elliptic problems by substructuring, IV. Math. Comp., 53(1989), 1-24. MR 89m:65098
  • 5. J. Bramble, J. Pasciak and A. Vassilev, Analysis of the inexact Uzawa algorithm for saddle-point problems, SIAM J. Numer. Anal., 34(1997), 1072-1092. MR 98c:65182
  • 6. J. Bramble and J. Pasciak, A preconditioning technique for indefinite systems resulting from mixed approximations of elliptic problems, Math. Comp., 50(1988), 1-18. MR 89m:65097a
  • 7. M. Cessenat, Mathematical methods in electromagnetism, World Scientific, River Edge, NJ, 1998. MR 97j:78001
  • 8. Z. Chen, Q. Du and J. Zou, Finite element methods with matching and nonmatching meshes for Maxwell equations with discontinuous coefficients, SIAM J. Numer. Anal., 37(1999), 1542-1570. MR 2001h:78044
  • 9. P. Ciarlet, Jr. and J. Zou, Fully discrete finite element approaches for time-dependent Maxwell's equations, Numer. Math., 82(1999), 193-219 MR 2000c:65083
  • 10. M. Costabel, A remark on the regularity of solution of Maxwell's equations on Lipschitz domains, Math. Meth. Appl. Sci. 12 (1990), 365-368. MR 91c:35028
  • 11. R. Dautray and J.-L. Lions, Mathematical analysis and numerical methods for science and technology, Springer-Verlag, New York, 1988. MR 89m:00001
  • 12. V. Girault and P. Raviart, Finite Element Methods for Navier-Stokes Equations, Springer-Verlag, Berlin, 1986. MR 88b:65129
  • 13. J. Gopalakrishnan and J. Pasciak, Overlapping Schwarz preconditioners for indefinite time harmonic Maxwell's equations, Math. Comp., 72 (2003), 1-16.
  • 14. R. Hiptmair, Multigrid method for Maxwell's equations, SIAM J. Numer. Anal., 36(1998), 204-225. MR 99j:65229
  • 15. Q. Hu and G. Liang, A general framework to construct interface preconditioners, Chinese J. Num. Math. & Appl., 21(1999), 83-95. MR 99m:65238
  • 16. Q. Hu, G. Liang and J. Lui, Construction of a preconditioner for three dimensional domain decomposition methods with Lagrangian multipliers, J. Comput. Math., 19 (2001), 213-224. MR 2001k:65186
  • 17. Q. Hu and J. Zou, An iterative method with variable parameters for saddle-point problems, SIAM J. Matrix Anal. Appl., 23(2001), 317-338. MR 2002j:65041
  • 18. Q. Hu and J. Zou, Two new variants of nonlinear inexact Uzawa algorithms for saddle-point problems, Numer. Math., 93 (2002), 333-359.
  • 19. Q. Hu and J. Zou, Substructuring preconditioners for saddle-point problems arising from Maxwell's equations in three dimensions. Technical Report CUHK 2002-16(256), Department of Mathematics, The Chinese University of Hong Kong, 2002.
  • 20. Q. Hu and J. Zou, A non-overlapping domain decomposition method for Maxwell's equations in three dimensions. Accepted for publication in SIAM J. Numer. Anal.
  • 21. P. Monk, Analysis of a finite element method for Maxwell's equations, SIAM J. Numer. Anal., 29(1992), 32-56. MR 93k:65096
  • 22. J. Nédélec, Mixed finite elements in $R^3$, Numer. Math., 35(1980), 315-341. MR 81k:65125
  • 23. R. Nicolaides and D. Wang, Convergence analysis of a covolume scheme for Maxwell's equations in three dimensions, Math. Comp., 67(1998), 947-963. MR 98j:65080
  • 24. T. Rusten and R. Winther, A preconditioned iterative method for saddlepoint problems, SIAM J. Matrix Anal. Appl., 13(1992), 887-904. MR 93a:65043
  • 25. J. Saranen, On electric and magnetic problems for vector fields in anisotropic nonhomogeneous media, J. Math. Anal. Appl. 91(1983), 254-275. MR 85i:78004
  • 26. B. Smith, A domain decomposition algorithm for elliptic problems in three dimensions, Numer. Math., 60(1991), 219-234. MR 92m:65159
  • 27. B. Smith, P. Bjorstad and W. Gropp, Domain Decomposition: Parallel multilevel methods for elliptic partial differential equations, Cambridge University Press, 1996. MR 98g:65003
  • 28. P. Tallec, Domain Decomposition Methods in Computational Mechanics, Comput. Mech. Adv., 2: 1321-220, 1994.
  • 29. A. Toselli, Overlapping Schwarz methods for Maxwell's equations in three dimensions, Numer. Math., 86(2000), 733-752. MR 2001h:65137
  • 30. A. Toselli, O. Widlund and B. Wohlmuth, An iterative substructuring method for Maxwell's equations in two dimensions, Math. Comp. 70 (2001), 935-947. MR 2001j:65140
  • 31. J. Xu, Iterative methods by space decomposition and subspace correction, SIAM Review, 34(1992), 581-613. MR 93k:65029
  • 32. J. Xu and J. Zou, Some nonoverlapping domain decomposition methods, SIAM Review, 24(1998), 857-914. MR 99m:65241

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N55

Retrieve articles in all journals with MSC (2000): 65N30, 65N55

Additional Information

Qiya Hu
Affiliation: Institute of Computational Mathematics and Scientific/Engineering Computing, Academy of Mathematics and System Sciences, Chinese Academy of Sciences, Beijing 100080, China

Jun Zou
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, N.T., Hong Kong

Keywords: Maxwell's equations, N\'ed\'elec finite elements, nonoverlapping domain decomposition, condition numbers
Received by editor(s): February 21, 2002
Received by editor(s) in revised form: July 15, 2002
Published electronically: August 19, 2003
Additional Notes: The work of the first author was supported by Special Funds for Major State Basic Research Projects of China G1999032804.
The work of the second author was partially supported by Hong Kong RGC Grants CUHK4048/02P and CUHK4292/00P
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society